CSN Login
Members Online: 19

Doctors say unusual cancer, maybe you can help me

ann m
Posts: 30
Joined: Jul 2011

I have had three Carbo/Alimta treatments and the cancer on my lungs has show much improvement. Three weeks with radiation on the spine and the cancer is gone. But I have new spots on muscles on my upper right back and upper arm.

There is a mass on my right tib fib muscle on my leg and a spot shows behind the knee. Apparently the treatment did nothing to that. They just found out that this is cancer with a full body Pet Scan I had last Thursday. I have had a problem with this muscle area since last March with a first MRI done in June but the podiarist said it was a muscle tear and hematoma. I use to exercise walk so everyone thought an injury including myself. My first Pet Scan was not full body. I'm upset that all this time went by and if my first Pet Scan was full body it wouldn't of gotten this far. Now my leg all the way down to my foot fills with fluid every day. I can only wear sandals. I am going to start radiation to this muscle tomorrow. The Rad Doctor doesn't know if the fluid will go away, even after radiation. She doesn't wan to make any promises. Says it is unusual.

For Chemo they are looking into clinical trials for a new treatment on the spots on my muscles. I am hoping that someone knows something about this type of cancer and can share some information with me or steer me in the right direction.

I'm grateful for any help.

cabbott
Posts: 1046
Joined: Aug 2006

I have no idea what kind of cancer you have, but is it possible that the fluid in your foot is a form of lymphadema? That is when the lymph fluid that flows throughout the body goes into a limb like an arm or a leg but for whatever reason (injury or surgery or something else blocking the nodes under the skin) the fluid does not flow back out. That causes swelling and usually a fair amount of pain and throbbing. I am familiar with lymphadema because I have both lung cancer and breast cancer. Breast cancer survivors often have problems with lymphadema because the nodes under one or both arms are removed during surgery to gage how far the cancer has spread. Lymphadema is not life threatening but it sure plays havic with quality of life. Most doctors figure there is nothing you can do if you get it, but they just haven't read enough. There are specially trained and certified massage therapists that know how to do lymphadema massage. That is a very gently massage that helps the fluid return to the center of the body, thus reducing swelling. They would also know about how to keep the fluid from returning using special bandaging or sleeves. Don't try to do it yourself until you have been trained. It is not ordinary massage and in fact, regular massage might make the problem worse. Lymphadema can happen to other parts of the body besides arms. Things that bring lymph fluid to a limb need to be avoided if that's your issue. That includes stuff like bug bites, scratches, sunburns, and of course broken bones. I keep a very strong topical antibiotic around just in case I get an injury. Even a hang nail can lead to swelling. Shucks, I'm not even supposed to use a disposable razor to shave. If the redness from an infection or scratch doesn't go away with the topical stuff, I'm to call the dr for an oral antibiotic--something strong like augmentin. My regular doctor admits he doesn't know a thing about this issue and I can only hope he will give me an antibiotic should I need it.

Other things can cause fluid in the feet, but maybe you can ask the doctor if this is what you are dealing with. If so, you can check out the websites on lymphadema and start looking for a massage expert. This is not something that will go away in time or that an ice pack or a pain pill will cure. But with proper treatment, it can get better and function can be enhanced. It might not cure your cancer to treat the lymphadema, but it might make things better. Good luck!

ann m
Posts: 30
Joined: Jul 2011

Thank you for the info cabbott. I do think I have lymphadema, now even more after reading your reply. I have cancer behind the knee where there is a node which is being treated with radiation now. I just had two treatments and don't know when the raiditiaon will have some effect. As you say it is not something that will go away in time, my radioligist said she could not guarantee the fluid would go away either after the cancer is gone. Do you think the radiation can cause harm to the node? Elevation, Aleeve and pain medicine help me sleep through the night. I will research lymphadema . Thanks

Glenna M's picture
Glenna M
Posts: 1580
Joined: May 2009

Ann, does the swelling decrease if you lie on your back with you feet and legs elevated above your heart? I have been having swelling from my knees to my feet in both legs for almost a month and a half now. My pulmonologist gave me a diuretic and potassium which I took for a week with no relief, stopped taking them and he said to take Ibupropen, 3 tablets 3 times a day. This help relieve the pain but did nothing for the swelling, I called him back and told him that this was not going to be the answer because I am starting chemo again next week and I know I won't be able to take Ibupropen during chemo. He said this was beyond him and that I need to see my regular doctor. Saw my PCP yesterday and he prescribed a different diuretic and a non narcotic pain reliever which I am going to start today and hope I can get some relief. I called my oncologist before filling these prescriptions to make sure I could take them during chemo and he said yes.

My PCP said my swelling is caused by coronary pulmonale or right side heart failure. This is due to the fact that I have severe emphysema/COPD and my lungs are only functioning at about 20 or 25 percent. There is nothing they can do for it but he did say that my heart could go on for years like this and not fail, he said my lungs would probably give out before my heart did. I am taking it easy, very mild exercises, plenty of rest and elevating my feet several times a day.

I hope they find something to help relieve the swelling because I know how painful it is.

Will keep you in my prayers.
Glenna

ann m
Posts: 30
Joined: Jul 2011

Yes, elevating with just one pillow at night along with Aleeve and a pain medicine works wonders. I wake in the morning with my leg feeling great. Of course during the day the fluid slowly comes back. I am hoping once the radiation gets the cancer on the two spots on my leg that this fluid will disappear. Why can't you take Ibupropen while you are on chemo? I'll be starting a new chemo on Tuesday and maybe that will help too. Thanks for the prayers, and I'll remember you in mine. Ann

Glenna M's picture
Glenna M
Posts: 1580
Joined: May 2009

They told me no ibupropen because of concern that it would damage my kidneys. I am starting Carboplatin and Taxol on Thursday and I checked with my oncologist again and he said no to the ibupropen again. Fortunately my PCP prescribed Tamarol for the pain and it is really helping, no such luck with the new diuretic yet.

I have to sit down and elevate my feet several times a day to help relieve the swelling, it never goes down but it helps make them feel better.

Praying for great success with the radiation, what is the chemo drug you will be getting?

Stay strong,
Glenna

ann m
Posts: 30
Joined: Jul 2011

Carbo was working great with Alimta on my lung cancer but wasn't addressing the cancer on my muscles. So now I am changed to gemcitabine/taxotere. I'm can take Aleeve with this or Tylenol.

Glenna, at night try sleeping with a pillow under your legs.
A good 8 hours like this helped my leg tremendously!

God Bless,
Ann

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network